Skip to Main content Skip to Navigation
Journal articles

On the local minimizers of the Mahler volume

Abstract : We focus on the analysis of local minimizers of the Mahler volume, that is to say the local solutions to the problem $$\min\{ M(K):=|K||K^\circ|\;/\;K\subset\mathbb{R}^d\textrm{ open and convex}, K=-K\}, $$ where $K^\circ:=\{\xi\in\mathbb{R}^d ; \forall x\in K, x\cdot\xi<1\}$ is the polar body of $K$, and $|\cdot|$ denotes the volume in $\mathbb{R}^d$. According to a famous conjecture of Mahler the cube is expected to be a global minimizer for this problem. We express the Mahler volume in terms of the support functional of the convex body, which allows us to compute first and second derivatives, and leads to a concavity property of the functional. As a consequence, we prove first that any local minimizer has a Gauss curvature that vanishes at any point where it is defined. Going more deeply into the analysis in the two-dimensional case, we also prove that any local minimizer must be a parallelogram. We thereby retrieve and improve an original result of Mahler, who showed that parallelograms are global minimizers in dimension 2, and also the case of equality of Reisner, who proved that they are the only global minimizers.
Complete list of metadata

Cited literature [16 references]  Display  Hide  Download
Contributor : Jimmy Lamboley Connect in order to contact the contributor
Submitted on : Friday, September 26, 2014 - 11:48:37 AM
Last modification on : Thursday, February 3, 2022 - 11:17:48 AM
Long-term archiving on: : Friday, April 14, 2017 - 4:42:03 PM


Files produced by the author(s)


  • HAL Id : inria-00586882, version 2
  • ARXIV : 1104.3663


Evans Harrell, Antoine Henrot, Jimmy Lamboley. On the local minimizers of the Mahler volume. Journal of Convex Analysis, Heldermann, 2015, 22 (3), pp.809-825. ⟨inria-00586882v2⟩



Record views


Files downloads